Men who have hormone and radiation therapy for prostate cancer can experience penile shortening, a study has suggested.
The men were given radiation therapy
Turkish researchers studied 47 men who were receiving the treatments, the Journal of Urology reported.
Eighteen months later the researchers assessed the men again, and found a decrease in average stretched penile length from 14.2 to 8.6 centimetres.
UK experts said men should be told about the possible side effect.
The men, who had an average age of 68, were treated with male hormone suppression treatments and radiation therapy for prostate cancer between 2000 and 2005.
They were assessed prior to their treatment, and the length of their penis measured.
They were then checked again at three month intervals up until 18 months after the treatment.
'Treatment still key'
The researchers say it is not clear how the treatment can affect penile length, but suggest it there may be effects on the penile tissue.
Writing in the Journal of Urology, the team led by Dr Ahmet Haliloglu, said: "Our findings support observations of decreased penile length after hormonal therapy plus external beam radiation therapy for local or locally advanced prostate cancer.
"Patients should be counselled before therapy that penile shortening may occur."
Dr Chris Hiley, head of policy and research at the Prostate Cancer Charity, said: "This is an interesting study although further research is needed about how men feel about this change to their bodies.
"There may be a huge unmet need for advice and support in this area.
"Some men have reported a penile shortening to the nurses who answer our confidential helpline and we would therefore recommend that men were told this was a possible side effect before their treatment started."
She added: "Men can be caused needless worry by unexpected changes in their body which impact on their quality of life. These must always be taken seriously.
"We would urge men not to be put off seeking treatment or advice about prostate cancer because of this, but to make sure they talk to their doctors in detail about all the possible side effects of a particular treatment."